Wisconsin, 2004

Damaging Wind in Wisconsin, May 12, 2004

May 12, 2004 · NWS MPX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 12, 2:30 PM CST, 5 minutes earlier.

Area forecast discussion, May 12, 2:30 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT THU MAY 12 2004

.DISCUSSION...
EXTRAPOLATION TAKES BAND OF THUNDERSTORMS THROUGH LADYSMITH AND EAU
CLAIRE...WISCONSIN AROUND 6 PM THIS EVENING. EXPECT WATCH TO EXPIRE
GRACEFULLY. MODELS INDICATE MID LEVEL DRYING IN THE SOUTHWEST FLOW
ALOFT OVERNIGHT. SATELLITE SHOWS CLEARING TREND TO OUR SOUTHWEST SO
EXPECT A TREND TOWARD DECREASING CLOUDS. SURFACE ANALYSIS SHOWS
SIGNIFICANT PRESSURE RISES BEHIND THE COLD FRONT SO GUSTY CONDITIONS
SHOULD CONTINUE THROUGH THE EARLY EVENING. A MID LEVEL TROUGH IS
FORECAST TO MOVE OVER FROM NEBRASKA THURSDAY TO SOUTHERN MINNESOTA
EARLY FRIDAY. THE MODELS INDICATE ENOUGH ISENTROPIC LIFT FOR
SHOWERS. FORECAST UPPER LEVEL JET ALSO LOOKS FAVORABLE FOR DIRECT
CIRCULATION...ESPECIALLY OVER PORTIONS OF SOUTHEAST MINNESOTA AND
WEST CENTRAL WISCONSIN. FORECAST INSTABILITY VALUES HINT AT A CHANCE
OF THUNDERSTORMS ON THURSDAY...MAINLY TO THE SOUTH AND EAST OF
MINNEAPOLIS.

IN THE EXTENDED RANGE...DID SOME TIMING ADJUSTMENTS FOR
PRECIPITATION CHANCES BASED ON 00Z GFS.  THIS WOULD BRING A CHANCE
OF RAIN INTO THE CWA SATURDAY NIGHT AND LASTING THROUGH TUESDAY AS A
WEST COAST TROUGH MOVES INLAND...LIFTING ANOTHER WEATHER SYSTEM
THROUGH THE UPPER MIDWEST DURING THIS PERIOD.

&&

MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, May 12, 4:03 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 AM CDT WED MAY 12 2004

MNZ041-047-048-054>056-064-131100-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
503 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING.  A FEW
STORMS MAY CONTAIN HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 45
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND
TONIGHT.

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-131100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-MARTIN-
MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-RAMSEY-REDWOOD-RENVILLE-
RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-TODD-WASECA-WASHINGTON-
WATONWAN-WRIGHT-
503 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EAST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN MINNESOTA LATER THIS MORNING AND THIS AFTERNOON.  A
STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION TODAY...AND WILL
GENERATE A LINE OF SHOWERS AND THUNDERSTORMS.  SOME OF THE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

WIZ014>016-023>028-131100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
503 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING LATER THIS
MORNING OR THIS AFTERNOON...AND ENDING THIS EVENING.  A STRONG COLD
FRONT WILL SWEEP ACROSS THE REGION DURING THE DAY...AND EXIT EAST OF
THE AREA BY EARLY THIS EVENING.  A LINE OF THUNDERSTORMS IS EXPECTED
TO DEVELOP ALONG THE FRONT LATER THIS MORNING...OR THIS AFTERNOON.
A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING...
INTO THIS EVENING.

In the hours before

Special weather statement, May 12, 2:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED MAY 12 2004

MNZ053-063-070-077-085-093-WIZ014-023-024-122050-
FARIBAULT-FREEBORN-STEELE-WASECA-
1152 PM CDT SUN MAY 9 2004

..THE REMAINDER OF SOUTH CENTRAL MINNESOTA CLEARED FROM SEVERE
THUNDERSTORM WATCH NUMBER 176...

THE ADDITIONAL COUNTIES CLEARED IN SOUTH CENTRAL MINNESOTA ARE....

WASECA...STEELE...FARIBAULT...FREEBORN

BAP
Special weather statement, May 12, 2:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT WED MAY 12 2004

MNZ053-063-070-077-078-085-093-WIZ014-023-024-122055-
CHISAGO-DAKOTA-FREEBORN-GOODHUE-PIERCE-POLK-RICE-ST CROIX-STEELE-
WASHINGTON-
308 PM CDT WED MAY 12 2004

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF EAST CENTRAL
AND SOUTH CENTRAL MINNESOTA AND FOR PORTIONS OF WEST CENTRAL
WISCONSIN...

THE MINNESOTA COUNTIES CLEARED FROM THE SEVERE THUNDERSTORM WATCH
INCLUDE CHISAGO...WASHINGTON...DAKOTA...RICE AND
GOODHUE...STEELE AND FREEBORN.

THE WISCONSIN COUNTIES CLEARED FROM THE SEVERE THUNDERSTORM WATCH
INCLUDE POLK...ST CROIX AND PIERCE.

AREAS IN WEST CENTRAL WISCONSIN EAST OF A LINE FROM TURTLE
LAKE TO KNAPP TO PLUM CITY REMAIN IN A SEVERE THUNDERSTORM WATCH
UNTIL 6 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
May 12, 2:35 PM CST
Where
Chippewa County, Stanley
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.967, -90.933

A portion of a store's roof was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395867.